Tennessee, 2016Flood and Damaging Winds in Tennessee, August 27, 2016
August 27, 2016 · NWS OHX · 4 events in 2 counties and zones
Scattered thunderstorms developed across Middle Tennessee during the afternoon hours on August 27. A few reports of wind damage and flooding were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across Middle Tennessee during the afternoon hours on August 27. A few reports of wind damage and flooding were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 27, 11:17 AM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 27, 11:17 AM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1217 PM CDT SAT AUG 27 2016
.DISCUSSION...
Will be updating the suite of forecast products to remove morning
word references in the zone forecast product. Will also tweak hrly
temp, dewpoint, and wind speed/direction grids. Remainder of
forecast continues to be on track.
&&
.DISCUSSION...
Updated the suite of forecast products to illustrate the fact that
moclr skies are expected thru the remainder of the morning hrs,
with diurnal influences kicking in by the afternoon hrs, supporting
ptcldy skies. Looks like best chance of showers/thunderstorms will
also be during the afternoon hrs. Tweaked hrly temp, dewpoint, and
wind speed/direction grids also. Remainder of forecast continues
to be on track.
&&
.AVIATION...
18Z TAF DISCUSSION.
VFR conditions expected thru 28/18Z. Several amendments possible
at terminals thru period if convection develops at terminals.
With a summertime wx pattern will be in place per ridging
influences sfc/aloft, enough low level moisture will be around
to support development of mainly diurnal based convection. As
with a summertime convective pattern also, can not guarantee
convection will happen at terminals, but certainly can not rule
out in vicinity thru at least 28/02Z. If convection develops
at/near terminals, MVFR fog could develop CKV/BNA, with MVFR/IFR
fog developing CSV 28/08Z-28/14Z. From 28/14Z-28/18Z..there could
be some diurnal initialized few/sct cu/ac approaching 28/18Z...but
enough uncertainty at this time/minimal impact to aviation
interest, to mention at terminals at this time. Light SE to SW winds
expected thru 28/18Z.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......31
AVIATION........31
Hazardous weather outlook, Aug 27, 11:32 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1232 PM CDT SAT AUG 27 2016
TNZ005>011-023>034-056>066-075-077>080-093>095-281000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
1232 PM CDT SAT AUG 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
IN SOME LOCATIONS HEAT INDEX VALUES THIS AFTERNOON WILL RANGE FROM
100 TO 105 DEGREES. EXERCISE HOT WEATHER SAFETY PRECAUTIONS THIS
AFTERNOON.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
31
In the hours before
Special weather statement, Aug 27, 12:38 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
138 PM CDT SAT AUG 27 2016
TNZ063-078-271900-
CANNON TN-WARREN TN-
138 PM CDT SAT AUG 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CANNON AND WESTERN
WARREN COUNTIES UNTIL 200 PM CDT...
AT 138 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS CENTERED NEAR MCMINNVILLE...MOVING NORTHWEST AT 15 MPH.
HALF INCH HAIL...WINDS IN EXCESS OF 40 MPH...BRIEF HEAVY RAINFALL...
AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MCMINNVILLE...MORRISON AND CENTERTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BRIEF HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3564 8598 3565 8598 3565 8599 3566 8598
3566 8599 3573 8606 3585 8587 3585 8585
3584 8584 3585 8584 3585 8579 3571 8575
3554 8588
TIME...MOT...LOC 1836Z 138DEG 12KT 3573 8582
31Special weather statement, Aug 27, 1:23 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
223 PM CDT SAT AUG 27 2016
TNZ028-030-063-064-271945-
CANNON TN-WILSON TN-DE KALB TN-SMITH TN-
223 PM CDT SAT AUG 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SMITH...NORTHWESTERN
DE KALB...NORTHEASTERN CANNON AND SOUTHEASTERN WILSON COUNTIES UNTIL
245 PM CDT...
AT 223 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS CENTERED 8 MILES SOUTHEAST OF WATERTOWN...OR 12 MILES
WEST OF SMITHVILLE...MOVING NORTHWEST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH...SMALL HAIL...BRIEF HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL BE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WATERTOWN...ALEXANDRIA...DOWELLTOWN...LIBERTY AND AUBURNTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BRIEF HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3601 8585 3583 8602 3605 8625 3619 8603
TIME...MOT...LOC 1920Z 126DEG 10KT 3601 8603
31
Thunderstorm Wind, Wilson
- When
- August 27, 1:40 PM CST
- Where
- Wilson County, Statesville
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.030, -86.130
A tree was blown down near Statesville. Time estimated based on radar.
Thunderstorm Wind, Davidson
- When
- August 27, 3:04 PM CST
- Where
- Davidson County, 1.26 mi SW of Vaughns Gap
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.055, -86.893
A 6-8 inch diameter tree was blown down at Iroquois Steeplechase.
Thunderstorm Wind, Davidson
- When
- August 27, 3:10 PM CST
- Where
- Davidson County, Bellevue
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 36.070, -86.930
TSpotter Twitter reports indicated a large tree limb was blown down in Bellevue.
Flood, Wilson
- When
- August 27, 3:14 PM CST to 3:45 PM CST
- Where
- Wilson County, 1.05 mi WNW of Green Hill to 0.48 mi S of Greenlawn
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 36.235, -86.568
TSpotter Twitter reports indicated high water and yards flooded around homes on East Shady Trail at Lakeshore Drive as well as on Needmore Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 27, 2016EF3 · 19 events
- Heat in California, August 27, 20161 death · 1 event
- Flash Flood and Damaging Winds in Kentucky, August 27 to 28, 2016$200,000 · 52 kt wind · 10 events
- Damaging Winds in Ohio, August 27, 2016$32,000 · 56 kt wind · 18 events
- Damaging Winds in Indiana, August 27, 2016$25,000 · 50 kt wind · 7 events
- Flash Flood and Damaging Winds in North Carolina, August 27, 2016$13,000 · 50 kt wind · 8 events
- Rip Current in Delaware, August 27, 20161 injured · 1 event
- Damaging Wind in Puerto Rico, August 27, 20161 injured · 1 event
- Hail in Minnesota, August 27, 20161.75 in hail · 8 events
- Damaging Winds in North Carolina, August 27, 2016$10,000 · 50 kt wind · 8 events
- Damaging Winds in Ohio, August 27, 2016$9,000 · 54 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 27, 20167 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656922, 656923, 656924, 656925.